Florida, 2005

Funnel Cloud in Florida, July 9, 2005

July 9, 2005 · NWS MLB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 9, 1:57 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 9, 1:57 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
257 PM EDT SAT JUL 9 2005

.DISCUSSION...
TONIGHT...AREA HAS BEEN ON THE EDGE OF THE MAIN OUTER BANDS
ASSOCIATED WITH DENNIS...GENERALLY IN THE SUBSIDENCE REGION OF THE
HURRICANE.  FEW CELLS HAVE BEGUN TO FORM ACROSS SOUTHWESTERN
SECTIONS DUE TO SOME PARTIAL SUNSHINE/HEATING.  THERE IS RATHER HIGH
CONFIDENCE IN THE TRACK BEING NORTHWEST DURING THE FIRST 24 HOURS.
MAIN QUESTION IS WHETHER WE WILL BE AFFECTED BY THE BANDS OF
CONVECTION ROTATING NORTHWARD ON THE EAST SIDE OF DENNIS.  WITH
STILL SOME SLIGHT COMPONENT AWAY FROM THE PENINSULA...THINK THAT
THESE BANDS WILL STAY JUST TO OUR WEST.  PLAN TO TAPER POPS FROM
LIKELY IN LAKE COUNTY TO 50 PERCENT ALONG THE COAST.

THOUGH WIND ADVISORY HAS BEEN MARGINAL ACROSS MOST OF THE AREA...AND
NOWHERE NEAR VERIFYING IN NORTHERN SECTIONS...WILL LEAVE IN EFFECT
UNTIL EXPIRATION AT 8 PM RATHER THAN TAKING IT DOWN PIECEMEAL.

SUN-TUE...GFS MORE BELIEVABLE THAN THE CURRENT NAM MODEL RUN IN THAT
IT KEEPS DENNIS MOVING MORE NORTH THAN NORTHWEST AS IT BUMPS AGAINST
BUILDING HIGH PRESSURE OVER THE UPPER MID WEST AND THE MID
MISSISSIPPI AND OHIO RIVER VALLEYS. GOING AT/ABOVE PRECIP GUIDANCE
AS DEEP TROPICAL SOUTHERLY FLOW MAINTAINS PRECIPITABLE WATER VALUES
2 INCHES OR MORE UNTIL MONDAY NIGHT THEN A SLIGHT DRYING AS THE
RIDGE AXIS BRIEFLY SHIFTS NORTH OF THE FORECAST AREA TUESDAY. WILL
ALSO KEEP CONSIDERABLE TO CLOUDY SKIES DUE TO HIGH MOISTURE CONTENT
IN THE MID/UPPER LAYERS BEING DRAWN DOWN FROM DENNIS MOISTURE FIELD
TO THE NORTH.

CONSIDERATION HAS BEEN GIVEN TO A FLOOD WATCH FOR SUNDAY AS THERE
WILL BE MUCH HIGHER COVERAGE TOMORROW IN THE MOIST INFLOW SIDE OF
THE HURRICANE AND LIKELY A TRAILING CONVERGENT BAND.  HOWEVER WITH
THE LIMITED AMOUNT OF COVERAGE TODAY AND THE SLIGHT ANGLE OF THE
TRACK AWAY FROM THE PENINSULA...WILL NOT GO WITH ONE IN THIS
PACKAGE.

WED-SAT...WEDNESDAY LOOKS REASONABLE WITH THE REMNANTS OF DENNIS
OVER THE MID MISSISSIPPI RIVER VALLEY AND THE ATLANTIC RIDGE
BUILDING ACROSS FLORIDA. THURSDAY-SATURDAY...THE LONGER RANGE MODELS
BUILDING DEEP LAYER HIGH PRESSURE FROM THE UPPER MIDWEST ACROSS THE
WIND WEST AND OHIO RIVER VALLEY PUSHES THE AREA OF LOW PRESSURE...
DENNIS REMNANTS... DOWN TO THE SOUTHEAST FORCING THE RIDGE AXIS
SOUTH OF CENTRAL FLORIDA. RESULTING DEEP SOUTHWEST FLOW WOULD KEEP
MEAN LAYER MOISTURE HIGH AND PUSH WEATHER TO THE EAST COAST.
CANADIAN DAY 5-7 LOOKS SIMILAR WITH THE RIDGE AXIS TO OUR SOUTH.
BOTH GFSLR AND CANADIAN SHOWING LIGHT PRESSURE GRADIENT WHICH WOULD
ALLOW FOR DAILY SEA BREEZE FORMATION ESPECIALLY FROM THE CAPE TO
JUPITER INLET WITH AFTERNOON STORMS OVER THE INTERIOR THEN MOVE BACK
TOWARD THE EAST COAST LATE AFTERNOON AND EVENING.

&&

.MARINE...SOLID ADVISORY CONDITIONS WITH WINDS 20 TO 25 KNOTS AND
SEAS AT LEAST 7 FEET...SO LITTLE CHANGE TO CURRENT FORECAST/GRIDS
FOR TONIGHT.  ON SUNDAY THE COASTAL WATERS ARE STILL BEING
INFLUENCED BY HURRICANE/TROPICAL STORMS DENNIS AS IT MOVES NORTHWARD
ACROSS THE PANHANDLE AND SOUTHEAST STATES. STRENGTHENING PRESSURE
GRADIENT BETWEEN HIGH PRESSURE BUILDING IN FROM THE MID ATLANTIC AND
DENNIS AS IT MOVES NORTH ACROSS THE PANHANDLE AND SOUTHEAST SUNDAY
WILL MAINTAIN SMALL CRAFT ADVISORY WIND/SEA CONDITIONS OVER THE
COASTAL WATERS UNTIL MONDAY. PRESSURE GRADIENT BEGINS TO RELAX AND
WINDS VEER EASTERLY AND DIMINISH MONDAY AS HIGH PRESSURE BECOMES THE
CONTROLLING WEATHER FEATURE. WINDS CONTINUE VEERING TO THE SOUTH AND
SOUTHWEST WEDNESDAY AS HIGH PRESSURE BUILDING OVER THE UPPER MID
WEST AND THE OHIO RIVER VALLEY SUPPRESSES THE HIGH PRESSURE RIDGE
OVER CENTRAL FLORIDA TO SOUTH FLORIDA THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  81  87  76  88 /  50  80  60  60
MCO  79  87  76  90 /  70  80  60  60
MLB  81  88  78  88 /  50  80  40  60
VRB  81  88  77  88 /  50  80  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.
...WIND ADVISORY UNTIL 8 PM ALL COUNTIES.
...TORNADO WATCH IN EFFECT FOR LAKE COUNTY UNTIL 11 PM.

&&

SHORT TERM...LASCODY/MOSES
LONG TERM....WIMMER
RADAR/TROPICAL...HAGEMEYER
Hazardous weather outlook, Jul 9, 2:40 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT SAT JUL 9 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
100300-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT:

...THUNDERSTORM IMPACT...
THERE WILL BE A THREAT FOR ISOLATED TORNADOES OVER NORTHERN INTERIOR
SECTIONS OF EAST CENTRAL FLORIDA INTO THIS EVENING AS HURRICANE
DENNIS MOVES NORTHWEST THROUGH THE EASTERN GULF OF MEXICO. OUTER
RAINBANDS IN THE RIGHT FRONT QUADRANT OF DENNIS WILL BRING A
MODERATE THREAT FOR SHORT-LIVED TORNADOES...MAINLY OVER NORTHWEST
SECTIONS OF EAST CENTRAL FLORIDA...INCLUDING LAKE COUNTY. A TORNADO
WATCH IS IN EFFECT FOR LAKE COUNTY THROUGH 11 PM. RAINBAND STORMS
WILL ALSO PRODUCE WIND GUSTS TO TROPICAL STORM FORCE...OR 40 MPH.
HAIL IS NOT EXPECTED...AND THE THREAT OF LIGHTNING WILL BE LOW.

...FLOOD IMPACT...
WITH RECENT GENEROUS RAINS AND THE INCREASED TROPICAL MOISTURE
ASSOCIATED WITH HURRICANE DENNIS...A MODERATE THREAT FOR LOCALIZED
FLOODING EXISTS AS ONE OR TWO INCHES OF RAIN ARE EXPECTED IN SPOTS.
WIDESPREAD FLOODING IS NOT ANTICIPATED AS THE RAINBANDS WILL BE
ROTATING RAPIDLY THROUGH THE AREA AND LIMIT RAINFALL AMOUNTS.

...HIGH WIND IMPACT...
AS DENNIS MOVES NORTHWEST OVER THE GULF OF MEXICO...WINDS OF 20 TO
25 MPH WILL BE POSSIBLE...WITH GUSTS TO TROPICAL STORM STRENGTH...
ESPECIALLY IN SQUALLS. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM THIS
EVENING. RESIDENTS SHOULD SECURE LOOSE OBJECTS OR BRING THEM INDOORS.

...COASTAL FLOOD IMPACT...
AS THE PRESSURE GRADIENT TIGHTENS AND WINDS INCREASE...CONDITIONS
IN THE SURF ZONE WILL BE ROUGH WITH DANGEROUS BREAKING WAVES.

...RIP CURRENT IMPACT...
SOUTHEAST WINDS AT 20 TO 25 KNOTS AND GUSTY WILL PRODUCE A STRONG
NORTHWARD FLOWING LONGSHORE CURRENT.  BEACH GOERS ARE ENCOURAGED TO
STAY OUT OF THE WATER.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW OUTER RAINBANDS ASSOCIATED WITH HURRICANE DENNIS WILL BE
PULLED ACROSS THE EAST CENTRAL FLORIDA COASTAL WATERS. WITHIN THE
RAINBANDS...CONVECTIVE WIND GUSTS TO 34 KNOTS OR HIGHER ARE POSSIBLE.

...WATERSPOUT IMPACT...
THERE WILL BE A THREAT FOR ISOLATED TORNADIC WATERSPOUTS ALONG THE
COASTAL ZONE AND ALONG THE RIM OF LAKE OKEECHOBEE. ANY WATERSPOUTS
WILL BE FAST MOVING AND COULD QUICKLY AFFECT LAND AREAS.

...WIND AND SEA IMPACT...
VERY CHOPPY CONDITIONS CAN BE EXPECTED WITH SOUTHEAST WINDS OF 20
TO 25 KNOTS AND SEAS OF 7 TO 9 FEET IN THE OPEN ATLANTIC. TROPICAL
STORM FORCE WIND GUSTS ARE POSSIBLE AS FAST MOVING SQUALLS MOVE
ACROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE WELL AFTER HURRICANE
DENNIS MAKES LANDFALL. AS A RESULT...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL PERSIST INTO EARLY NEXT WEEK...ESPECIALLY SUNDAY WHEN
A CONVERGENT BAND TRAILING FROM DENNIS MAY SET UP ACROSS THE AREA.

WINDY CONDITIONS ARE ALSO EXPECTED TO CONTINUE SUNDAY BUT WILL
DECREASE SIGNIFICANTLY BY MONDAY AS DENNIS MOVES AWAY AND WEAKENS
OVER LAND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/GLITTO

In the hours before

Special weather statement, Jul 9, 2:13 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
313 PM EDT SAT JUL 9 2005

AMZ550-555-570-575-FLZ041-045>047-053-054-058-059-064-141-147-092000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-OKEECHOBEE-ORANGE-OSCEOLA-
SEMINOLE-SOUTHERN BREVARD-ST. LUCIE-
313 PM EDT SAT JUL 9 2005

...TORNADO WATCH HAS BEEN CANCELED FOR BREVARD...ORANGE...OSCEOLA...
SEMINOLE...VOLUSIA...MARTIN...ST LUCIE...OKEECHOBEE...INDIAN
RIVER COUNTIES

THE THREAT FOR TORNADOES HAS DECREASED ACROSS MUCH OF EAST CENTRAL
FLORIDA. AS A RESULT...THE TORNADO WATCH HAS BEEN CANCELED FOR ALL
EXCEPT LAKE COUNTY.

FLZ044-144-092000-
NORTHERN LAKE-SOUTHERN LAKE-
313 PM EDT SAT JUL 9 2005

...TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM FOR LAKE COUNTY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHWEST AT 40 MPH THIS EVENING ACROSS WEST CENTRAL SECTIONS OF
FLORIDA. THERE IS A CHANCE THAT A FEW WILL PRODUCE TORNADOES...AND A
WATCH CONTINUES IN EFFECT UNTIL 11 PM.

RL

The radar

The Melbourne radar (KMLB), 49 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Osceola

When
July 9, 4:20 PM EST
Where
Osceola County, Kissimmee
Reported by
LAW ENFORCEMENT
Coordinates
28.063, -81.149 (the zone’s center; the record gives no point)

Law enforcement officers and the general public reported a funnel cloud over kissimmee.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463944.